Author(s): Aruna AS, Murungi JH
Abstract Share this page
Abstract OBJECTIVE: To report a case of neuroleptic malignant syndrome (NMS) associated with fluphenazine in a schizophrenic patient and review the literature related to this condition. CASE SUMMARY: A 21-year-old African American male with schizophrenia came to our medical intensive care unit from the crisis intervention unit (CIU). He was hyperthermic (oral temperature 40.6 degrees C), diaphoretic, tachycardic (heart rate 140 beats/min), and tachypneic (respiratory rate 22 breaths/min), with severe muscle rigidity and shaking tremors. He had an extensive psychiatric history significant for schizophrenia and multiple past hospital admissions, starting at age 14 years. Two days prior to admission to the CIU, he had been given 25 mg of fluphenazine decanoate injection intramuscularly in addition to his regular psychotropic regimen of thioridazine and haloperidol after reportedly making several verbal threats and displaying aggressive behavior toward the personnel at the group home where he resided. Laboratory studies showed elevated creatine kinase, aspartate aminotransferase, alanine aminotransferase, and lactate dehydrogenase levels, as well as azotemia, hyperphosphatemia, hypocalcemia, and leukocytosis. DISCUSSION: NMS is a rare but potentially fatal reaction associated with neuroleptic drugs. It occurs in approximately 0.07-2.2\% of patients treated with neuroleptics. Risk factors include previous episodes, dehydration, agitation, polypharmacy, and the rate and route of neuroleptic administration. CONCLUSIONS: An objective causality assessment revealed that fluphenazine was the probable cause of NMS in this patient. There was no reaction associated with thioridazine and/or haloperidol. Clinicians need to be aware of this drug-induced condition and the potential increased risk associated with concurrent use of multiple psychotropics.
This article was published in Ann Pharmacother
and referenced in Journal of Bioanalysis & Biomedicine